NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 13, 7:31 AM EST, 29 minutes earlier.
Area forecast discussion, Feb 13, 7:31 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
731 AM EST Mon Feb 13 2017
.SYNOPSIS...
Intense low pressure was located 170 miles E of Cape Cod early
this morning. It will continue to deepen today before moving
out to sea tonight. A few more bands of snow will impact E
coastal MA through this afternoon. But the main impact will be
the threat of power outages due to damaging winds across much of
the region today, especially when combined with snowfall already
on trees and wires.
High pressure and cold conditions prevail Tuesday. Another
storm system is forecast Wednesday into Thursday. A renewed
period of cold weather is forecast Friday into the weekend,
however there is a moderating warmer trend into next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Strong to damaging winds expected to cause numerous power
outages today
Water vapor satellite imagery shows that the upper level low
pressure was centered over E NY heading across S New England
early this morning. The jet streak on its S side has impinged
on the surface low and caused it to rapidly deepen overnight. As
of 430 AM it was located 170 miles east of Cape Cod and had
deepened to 984 mb. It will continue to deepen another 10-15 mb
during the day today.
SNOW: As has been discussed for several days...comma head
snowfall has developed across NE MA. However, because the low is
deepening well to our E, we will be spared the brunt of the
comma head snows. Our forecast is for periods of light to
moderate snow across E MA through roughly midday, whereas over
the Cape the snow may last as late as the afternoon. Talking
accumulations of a coating but can not rule out up to an inch
making for slick hazard conditions. If snow becomes more
moderate would expect reductions in visibility. Snow showers in
E NY have been having a hard time making it past the Berkshires,
due to downsloping winds. Some sunshine may even make an
appearance in W portions of MA and northern CT this afternoon.
We have dropped all Winter Storm Warnings. Will handle with
special weather statements.
WINDS: The main issue today. NAM soundings indicate strong mixing
across much of interior S New England with the best across SE
MA, Cape Cod, and the Islands. We have continued the High Wind
Warning for RI and E MA and a Wind Advisory for N CT and W and
central MA. Winds could gust to near 60 mph along the immediate
coast, especially over Cape Cod and the Islands. Although
technically, wind gusts are forecast only to 45-55 mph over the
interior, just shy of the 58 mph High Wind Warning criteria, we
are very concerned about the impact of the high winds.
Overnight, there have been several reports of trees falling,
some onto homes, due to the weight of the snow on trees and
wires. When the winds increase to 40-50+ mph this morning and
especially this afternoon, it will likely create many more power
outages from falling tree limbs, trees, and wires. Be very
careful when driving or walking and avoid all low-hanging trees
and wires!
COASTAL FLOODING: Please see the coastal flood discussion below.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Clouds will clear out for the most part tonight, allowing
temperatures to drop to the teens, except 20s on Cape Cod and
the Islands. Strong winds in the evening will slowly diminish to
10-20 mph toward daybreak. Wind chill values will drop to the
single digits across much of the western and central parts of
the region.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
*/ Highlights...
- Dry and chilly weather for Tuesday
- Another storm system for Wednesday into Wednesday night
- Seasonable conditions for the end of the week
- Warming trend into next week
*/ Overview...
Indications of a pattern shift pointing towards a moderating warmer
temperature trend into late February. Trying to make sense of it,
perhaps a result of what appears to be cyclonic wave breaking over
the CONUS related to the phase shift of the MJO (7 to 8 to neutral)
or rather the stratospheric polar low shifting from N Canada into N
Asia with more the better region of cross-polar flow situated over W
Europe. Either which way signals of +2 standard deviation H5 heights
along with a considerable H85 temperature anomaly, up to +20C, over
the N-Central CONUS into Canada stretching NE across our area with
time. No surprise to see above-average temperature CPC forecasts out
for 6-10/8-14 days. Keep in mind that's averaged out for the period.
More surprising though is the 3-4 week above average forecast. The
end of winter? Not ready to think so quite yet. Just looking at the
latest forecast teleconnections, purely speculating, it would appear
into late-Feb that the NAO/AO/PNA become fairly neutral. Perhaps we
see a return of the EPO/WPO becoming the dominant influence of the
downstream pattern. If either turn negative, climatologically the NE
CONUS falls beneath a more of a troughing pattern and below average
temperatures. Just thinking off the cuff. In the meantime, focusing
on next week into the early half of the following week. Details and
targets of opportunity noted below.
*/ Discussion...
Tuesday...
Quiet weather. Dry. Ridging pattern in place and a region of greater
subsidence between the exiting Sunday / Monday storm system and the
approaching storm system for Wednesday. Overall light winds. Perhaps
some scattered to broken pancake-like cloud decks associated with a
fairly-flat mid level disturbance skirting across the region. Still
a chilly airmass aloft and a fairly deep snow pack across the area,
going to be a chilly day with highs up around the low 30s.
Tuesday night through Wednesday night...
Continued uncertainty. Evaluating the 13.0z forecast guidance suite
there remain subtle differences in how the models handle the morph-
ology of cyclonic troughing of N-stream energy across the region.
Subsequent variations on strongest QG-forcing beneath broad upper-
level diffluence which in turn alter low to mid level features, for
example, location of the H85/7 lows as well as the attendant mid-
level dry slot.
Wanting to make a decision as to model preference, am leaning more
towards a blend between the 12.12z and 13.0z EC with the double-
barrel surface low and parent frontal boundaries slowed up against
colder air and a recent deep snow pack over E/SE NH and up across
Maine. Greater confidence of the energy transfer from the Great
Lakes region over Appalachia into regions of greater baroclinicity
in the Gulf of ME will occur more closer in proximity to the N MA
border rather than over VT, NH and S ME. Not absolutely clear but
perhaps we'll see an inverted trough / norlun trough setup.
So going into detail top-down, cyclonic troughing, QG-forcing, and
upper level diffluence invoke cyclogenesis from the N Great Lakes
region into the Gulf of ME. With amplification of conveyer belts,
anticipate mild above-freezing H925 air associated with a convergent
nose of H85-925 S/SW-flow ascending shallow cold air maintained
initially by interior NE-flow Tuesday night into early Wednesday. An
over-running setup, depending on thermal profiles, looking at a
mixed precipitation event, however rather light given moisture
origin is more continental rather than sub-tropical / maritime.
Precipitation eroding as deeper surface low pressure develops over
the Gulf of ME with drier air wedging in aloft during late Wednesday
into Wednesday night. However, cold air advection proceeding, lapse
rates steepen considerably up as high as H7. Instability along with
continued ascent through the column with mid to upper level features
sweeping the region, can not rule out snow squalls as mentioned by
the previous forecaster, however, greater focus is upon regions of
significant low level convergence along a potential inverted/norlun
trough the later half of Wednesday into Wednesday night collocated
with aforementioned steep lapse rates, instability, and low-level
moisture. Such a trough may develop close to NE MA however consensus
of signals has it mainly W-E across ME.
Tough to nail down snowfall amounts. CIPS analogs suggest a general
2-4" event, mainly across the interior within the I-95 corridor, if
anything heavier, over the N/W high terrain within colder air. Yet
forecast amounts half that, a general coating to 2" event with the
higher amounts over the N MA border, especially NE MA. Confidence is
low given the uncertainty noted earlier. Could end up less. What
we're considering here is a more continental-airmass associated with
the N-stream ultimately deepening while becoming intertwined with
warm and dry conveyer belts. Both precip-type and column drying are
an issue that play into snowfall totals. The specifics difficult to
nail down. Again, a low confidence forecast. The associated energy
as noted earlier is way up in the northern portions of the Northwest
Territories of Canada. Poorly sampled, even by satellite. Run-to-run
model guidance has exhibited inconsistencies with heights.
Blustery conditions late Wednesday into Wednesday night given the
low deepening offshore and steep lapse rates. Perhaps some initial
blustery S winds as the low transitions while deepening across New
England. Greater confidence of strong NW flow behind the system as
it continues to deepen across the Gulf of ME with high pressure
building in from the W, albeit the couplet of pressure falls/rises
is not as robust as the system presently ongoing, seemingly though
from consensus of latest forecast guidance.
Thursday onward...
Preference towards ensemble means with respect to trends. NE CONUS
finds itself within the NW flow regime associated the backside of
the H5 trough and within the NE periphery of the +2SD ridge over the
N-Central CONUS. Thursday into Friday there is the possibility of
some shower activity given the cyclonic flow, through which weak
impulses rotate, and continued steep low level lapse rates. Maybe
another chance of showers along a lifting warm frontal boundary
Saturday into Sunday ahead of a ridge of high pressure shifting E.
Will forecast quiet weather for now with a moderating temperature
trend towards seasonable to above-seasonable conditions brought
about by more S flow with time.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12z Update...
MVFR over much of N CT. Otherwise IFR-LIFR early, especially in
NE MA where -SN/SN will continue through midday into afternoon,
longest across the Cape. NW winds will gust to 40-50 kt throughout
the region this afternoon. A few gusts to 55 kt along the coast
from Boston to Cape Cod and along the S coast from Nantucket to
S RI.
KBOS TAF...Moderate confidence. -SN/SN with IFR conditions through
about 15Z. SN ending roughly around 17z. Improvement to MVFR at
that point then VFR tonight. Wind gusts to 45 kt expected this
afternoon.
KBDL TAF...Moderate confidence. MVFR conditions improving to VFR.
NW winds gusting to 30-40 kt throughout the day.
Outlook /Tuesday Night through Friday/...Moderate confidence.
Tuesday...
VFR. Breezy NW winds diminishing. Perhaps some SCT low-end VFR cigs.
Wednesday into Wednesday Night...
Potential -SN with IFR-LIFR impacts. Mixing with -RA for the S/SE
terminals. Light winds during the event turning out of the NW and
becoming blustery as -SN concludes.
Thursday and Friday...
VFR. Initial breezy NW winds diminishing. SCT-BKN MVFR to low-end
VFR cigs with perhaps some SHSN/SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
*** Dangerous Coastal Storm impacts the waters ***
Intense low pressure 150 nm east of Cape Cod early this morning
will deepen further into a very powerful, dangerous sub-970 mb
low over Georges Bank later this morning! NW winds 50+ kt likely
along with seas building to 20-25 ft just off the coast. Bands
of moderate to heavy snow will be along the east coast of MA
through the day.
Wind gusts will diminish to around 30 kt tonight and seas will
subside to 10-15 ft late, still very very rough.
Outlook /Tuesday Night through Friday/...Moderate confidence.
Tuesday...
Breezy NW winds diminishing with time. Falling below 25 kts into
Tuesday morning. Seas undergo a period of subsiding initially 8 to
12 feet on the outer waters to 5 to 6 feet by Wednesday morning. The
threat of freezing spray diminishing early on.
Wednesday into Wednesday night...
Rain forecast. Breezy S winds Wednesday turning out of the NW and
remaining breezy overnight. Still uncertainty with this forecast as
a storm center traverses from the Great Lakes region into the Gulf
of ME expected to strengthen. Wind and wave action amplifying in
response, though the magnitude is not yet clear. Right now, near
gale force gusts possible along with waves building 8 to 10 feet on
the outer waters.
Thursday into Friday...
NW winds continue with the potential of gusts up to 25 kts. With
colder air initially early Thursday there is the threat of freezing
spray over the E waters. Waves 5 to 8 feet on the outer waters a
good chunk of the forecast timeframe.
&&
.TIDES/COASTAL FLOODING...
We are anticipating minor to moderate coastal flooding along
exposed NE and E facing shorelines from Salisbury to Plymouth
and the Nantucket Harbor area. From Sandwich to Eastham, we
anticipate widespread moderate coastal flooding with a risk of
pockets in the moderate to major coastal flooding range. Will
break out reasoning and potential impacts by location below:
Salisbury to Plymouth... Minor to moderate coastal flooding possible
with greatest impact along the exposed ocean shorelines such as
Hull...Scituate...Marshfield, and Duxbury. Although the wind
direction is expected to be NW, waves of 15 to 20+ feet just
offshore may compensate for an offshore component of the wind.
Some wave overwash is possible along the exposed shoreline, and
significant erosion may occur Salisbury to Rockport, including
and especially Plum Island, as well as Hull to Plymouth. The
Warning was issued, rather than an Advisory, for the exposed
shorelines given what we think will be very robust wave action.
Sandwich to Eastham... This is the area of greatest concern.
Moderate coastal flooding is expected with pockets of moderate to
major coastal flooding possible due to a combination of a potential
surge around 3 feet and waves around or even slightly higher than 15
feet in Cape Cod Bay. Erosion along this stretch of coastline may be
severe and some low spots may have 3 to 4 feet of inundation. A few
of the most vulnerable homes and other structures could be damaged
by wave action along this stretch of coastline. What is significant
for this stretch of coastline is that a NW wind with gusts near
60 mph leading up to the high tide will be aligned with a significant
fetch channeling waves generated over the Gulf of Maine into Cape
Cod Bay and right up to the shoreline. The severity of the event
may be lessened by this NW, rather than NNW wind direction. Still,
this has the potential to be a dangerous situation for this
particular stretch of coastline.
Ocean side of Cape Cod and the East Side of Nantucket...The issue
for these areas will likely be the potential for severe erosion from
waves of 20 to 25 feet approaching the shoreline.
Nantucket Harbor area...A surge of 2 to possibly 2.5 feet held in by
a NW wind potentially gusting near 60 mph will likely cause minor
to moderate coastal flooding with low areas possibly experiencing
1 to 3 feet of inundation.
Later High Tide Cycles...We anticipate the potential for minor coastal
flooding in a few ocean exposed shoreline areas for one or two
additional high tide cycles due to a significant lingering
swell. The ETSS guidance is particularly aggressive while the
ESTOFS guidance goes negative. We plan to hold off on any
headlines for these later high tide cycles until we get past
today's early afternoon event.
Guidance...As is typically the case, we have gone above both wave
and storm surge deterministic guidance with the SWANGFS and ETSS
guidance being the best starters but still probably a little too
low. We think that both the ETSS and ESTOFS surge guidance may be
significantly too low for Nantucket harbor. Experimental wave run up
guidance is showing a risk of erosion and some overwash at the Hull
and Scituate hot spots, reflecting our wave forecast. We appreciate
continued special support from the National Hurricane Center on
experimental surge and inundation guidance, which have
factored into our latest thinking.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 PM EST this evening for CTZ002>004.
MA...High Wind Warning until 7 PM EST this evening for MAZ005>007-
013>024.
Coastal Flood Warning from 11 AM this morning to 4 PM EST this
afternoon for MAZ007-019-022-024.
Coastal Flood Advisory from 11 AM this morning to 3 PM EST
this afternoon for MAZ015-016.
Wind Advisory until 7 PM EST this evening for MAZ002>004-
008>012-026.
RI...High Wind Warning until 7 PM EST this evening for RIZ001>008.
MARINE...Storm Warning until 11 PM EST this evening for ANZ231-232-250-
251-254>256.
Storm Warning until 7 PM EST this evening for ANZ230-233>235-
237.
Gale Warning until 1 AM EST Tuesday for ANZ236.
&&
SYNOPSIS...Sipprell/GAF
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...Sipprell/GAF
AVIATION...Sipprell/GAF
MARINE...Sipprell/GAF
TIDES/COASTAL FLOODING...ThompsonSpecial weather statement, Feb 13, 7:40 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Taunton MA
740 AM EST Mon Feb 13 2017
MAZ006-007-014>016-018-019-021-022-024-131600-
Western Essex MA-Eastern Essex MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Plymouth MA-Barnstable MA-
Nantucket MA-
Including the cities of Lawrence, Gloucester, Cambridge, Boston,
Quincy, Brockton, Plymouth, Mattapoisett, Chatham, Falmouth,
Provincetown, and NANTUCKET
740 AM EST Mon Feb 13 2017
...Snow Continues for Eastern Massachusetts through midday...
Light to moderate snow continues across east coastal Massachusetts
towards noon, perhaps as late as the afternoon over the Cape. Snow
accumulations of a coating to an inch are anticipated. However in
locations where snow is more moderate, up to 2 inches is possible
along with reductions in visibility perhaps as low as a mile or two.
Roads likely to become snow covered and slick. For motorists, when
encountering any snow please have your headlights on, give yourself
extra space between yourself and other vehicles, and take it slow.
Sipprell